Alert archive / Colorado / Flash Flood Warnings in 2021
Flash Flood Warning 10, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 13, 2021, 3:06 PM MDT for Eagle County, Garfield County, Colorado. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 3:06 PM MDT (21:06 UTC)
- Expired
- Jul 13, 2021, 5:00 PM MDT
- In force
- 114 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802
WGUS55 KGJT 132106
FFWGJT
COC037-045-132300-
/O.NEW.KGJT.FF.W.0010.210713T2106Z-210713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
306 PM MDT Tue Jul 13 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Grizzly Creek Fire Burn Area in...
Western Eagle County in west central Colorado...
East Central Garfield County in west central Colorado...
* Until 500 PM MDT.
* At 306 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain approaching the Grizzly Creek Fire Burn Area. Flash
flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Grizzly
Creek Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
* Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TGR2 follow-up statements
936
WGUS75 KGJT 132202
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
402 PM MDT Tue Jul 13 2021
COC037-045-132300-
/O.CON.KGJT.FF.W.0010.000000T0000Z-210713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
402 PM MDT Tue Jul 13 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA REMAINS
IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON FOR WESTERN EAGLE AND EAST
CENTRAL GARFIELD COUNTIES...
At 402 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Grizzly Creek Fire Burn Area. Flash flooding is
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Glenwood Canyon area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Grizzly Creek Fire Burn
Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Grizzly Creek Fire Burn Area.
Some locations that will experience flash flooding include...
Glenwood Springs and Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Grizzly Creek Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TGR385
WGUS75 KGJT 132257
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
457 PM MDT Tue Jul 13 2021
COC037-045-132307-
/O.EXP.KGJT.FF.W.0010.000000T0000Z-210713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-Garfield CO-
457 PM MDT Tue Jul 13 2021
...FLASH FLOOD WARNING FOR THE GRIZZLY CREEK FIRE BURN AREA WILL
EXPIRE AT 5 PM MDT THIS AFTERNOON FOR WESTERN EAGLE AND EAST CENTRAL
GARFIELD COUNTIES...
The heavy rain has ended. Flashd flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3965 10722 3967 10720 3965 10713 3962 10712
3961 10714 3960 10711 3958 10708 3957 10711
3955 10714 3954 10720 3954 10724 3956 10731
3963 10729 3963 10726 3964 10725
$$
TGRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:26 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 13, 2:26 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 226 PM MDT Tue Jul 13 2021 .SHORT TERM...(Tonight through Wednesday night) Issued at 119 PM MDT Tue Jul 13 2021 Showers and thunderstorms will continue throughout much of eastern Utah and western Colorado for the remainder of the afternoon and evening hours. PWAT values of 0.8 along with surface dewpoints in the mid 40s to near 50 degrees will fuel thunderstorms with around 1000 J/kg of SBCAPE in any areas that have not already been convectively overturned. Heavy rain and gusty outflow winds will be the primary thunderstorm threats for the remainder of the evening. However, a bit of west-northwest flow aloft has extended hodographs somewhat in the mid-levels, resulting in around 25-30 knots of bulk shear. This will support some longer-duration tilted updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the strongest storm cores. Convection will diminish in intensity after 8pm this evening, however lingering light stratiform rain may continue in the southern portions of Utah and Colorado through most of the night. Expect a mild overnight thanks to insulation in place area-wide due to lingering cloud cover and higher surface dewpoints. Overnight lows will run well above average for mid July. A similar weather set-up is expected on Wednesday over the western slope. PWAT values and surface dewpoints will not change much from today - in fact they may even creep a bit higher tomorrow given the addition of today's thunderstorm output. The entire central Rockies region will continue to sit on the southern fringes of a weak trough/jet aloft, providing around 30 knots of bulk shear and generally straight hodographs. Therefore, we are once again expecting convection capable of heavy rain, gusty winds, and some hail perhaps up to severe limits in the strongest cells. Storm motions will carry cells east-southeastward with the strongest cells ending before 9pm. Showers will once again continue overnight, however a drier push of air after midnight will result in slightly more clearing on Wednesday night than in prior nights, especially up north. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM MDT Tue Jul 13 2021 Bottom-line up front: Slow drying trend with temperatures climbing through the weekend. Increasing fire concerns again by early next week. High pressure will be strengthening over the Great Basin through early next week with daily recycling of moisture slowly eroding as drier air works in from the north. Expect scattered convection to continue on Thursday, although coverage will be on the lower end of scattered and confined to the higher terrain. Convective activity continues to back off through the weekend with more isolated coverage confined to higher terrain. Precipitable water values taper off from around an inch on Thursday down to around 0.25 inches by Monday, which appears to the be the driest day in this stretch. The good news is that we see some tilting of the ridge later next week with monsoonal moisture lifting north again across Arizona and Utah and eventually creeping eastward into western Colorado by mid-week. With the drying conditions and building ridge, temperatures will be climbing back above normal with triple digit heat returning to many of the lower valleys. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Jul 13 2021 Scattered showers and thunderstorms will impact much of eastern Utah and western Colorado through tonight. Locally heavy rain and gusty outflow winds to 40 kts will be possible in the vicinity of storms. Expect local MVFR/IFR conditions with CIGS and VSBYS restricted at times as showers pass through. Outside of convection, VFR conditions will prevail with widespread smoke from western wildfires. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...MAC LONG TERM...JDC AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 252 AM MDT Tue Jul 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 252 AM MDT Tue Jul 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Smoky skies will continue across the region through at least this morning. Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. Isolated activity will linger overnight, particularly down south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread showers and thunderstorms is expected for Wednesday with slow moving storms capable of producing heavy rain. Drier conditions look to return for the end of the week as high pressure returns, though diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 13, 1:28 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
128 PM MDT Tue Jul 13 2021
COZ019-132015-
Southwest San Juan Mountains CO-
128 PM MDT Tue Jul 13 2021
...SPECIAL WEATHER STATEMENT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Silverton, or 31 miles north of Durango. This
storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern San
Juan County near Engineer Mountain.
This includes U.S. Highway 550 in Colorado between mile markers 50
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 10785 3775 10775 3764 10774 3763 10784
3767 10792
TIME...MOT...LOC 1928Z 008DEG 3KT 3773 10783
CharnickSpecial weather statement, Jul 13, 1:37 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
137 PM MDT Tue Jul 13 2021
COZ001>003-006-UTZ025-027-132015-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
Arches/Grand Flat UT-Tavaputs Plateau UT-
137 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
SOUTHWESTERN RIO BLANCO...SOUTHEASTERN UINTAH AND NORTHEASTERN GRAND
COUNTIES UNTIL 215 PM MDT...
At 136 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Rangely to 38 miles south
of Dinosaur to 36 miles northwest of Fruita. Movement was east at 15
mph.
Frequent cloud to ground lightning, half inch hail and winds in
excess of 40 mph will be possible with these storms.
These storms will remain over mainly rural areas of southwestern
Garfield, southwestern Rio Blanco, southeastern Uintah and
northeastern Grand Counties.
This includes Colorado 139 between mile markers 10 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 10807 3961 10852 3929 10884 3942 10942
3969 10906 4002 10859
TIME...MOT...LOC 1936Z 284DEG 13KT 3992 10861 3968 10898 3946 10927
MDASpecial weather statement, Jul 13, 1:43 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Grand Junction CO 143 PM MDT Tue Jul 13 2021 COZ009-010-012-132030- Grand and Battlement Mesas CO- Gore and Elk Mountains/Central Mountain Valleys CO- West Elk and Sawatch Mountains CO- 143 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PITKIN AND NORTHWESTERN GUNNISON COUNTIES UNTIL 230 PM MDT... At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Marble, or 25 miles south of Glenwood Springs, moving east at 10 mph. Frequent cloud to ground lightning, penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marble, Ragged Mtn and Redstone. This includes Colorado 133 between mile markers 37 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3914 10750 3925 10746 3918 10709 3899 10720 TIME...MOT...LOC 1943Z 291DEG 10KT 3917 10740 MDA
Special weather statement, Jul 13, 2:48 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT Tue Jul 13 2021
COZ017-020-UTZ028-132130-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
248 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Castle Valley, moving northeast at 5 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Gateway.
This includes Colorado 141 between mile markers 104 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 10906 3865 10910 3874 10902 3869 10892
3860 10891
TIME...MOT...LOC 2048Z 231DEG 6KT 3865 10905
CharnickSpecial weather statement, Jul 13, 2:56 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Grand Junction CO 256 PM MDT Tue Jul 13 2021 COZ009-132145- Grand and Battlement Mesas CO- 256 PM MDT Tue Jul 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND NORTHEASTERN MESA COUNTIES UNTIL 345 PM MDT... At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Collbran, or 35 miles southwest of Glenwood Springs, moving east at 15 mph. Frequent cloud to ground lightning, penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Delta and northeastern Mesa Counties over the Grand Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3912 10786 3920 10784 3920 10753 3904 10758 TIME...MOT...LOC 2056Z 279DEG 15KT 3915 10776 MDA
Local storm report, Jul 13, 2:58 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST MEEKER 40.05N 107.88W
07/13/2021 M47 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:51 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 12:28 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 13, 12:50 PM MDT | Special Weather Statement | GJT | San Juan | 25 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | GJT | 38 min | |
| Jul 13, 1:28 PM MDT | Special Weather Statement | GJT | San Juan | 47 min |
| Jul 13, 1:37 PM MDT | Special Weather Statement | GJT | Rio Blanco | 38 min |
| Jul 13, 1:43 PM MDT | Special Weather Statement | GJT | Pitkin | 47 min |
| Jul 13, 2:29 PM MDT | Flash Flood Warning | GJT | Hinsdale, Ouray | 3 hr |
| Jul 13, 2:48 PM MDT | Special Weather Statement | GJT | 42 min | |
| Jul 13, 2:56 PM MDT | Special Weather Statement | GJT | Delta | 49 min |
| Jul 13, 3:11 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 34 min |
| Jul 13, 3:27 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 13, 3:33 PM MDT | Special Weather Statement | GJT | Mesa | 42 min |
| Jul 13, 3:52 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 23 min |
| Jul 13, 4:24 PM MDT | Special Weather Statement | GJT | Delta, Mesa | 51 min |
| Jul 13, 4:59 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 5:10 PM MDT | Special Weather Statement | GJT | Montrose | 50 min |
| Jul 13, 5:21 PM MDT | Special Weather Statement | GJT | 39 min | |
| Jul 13, 5:33 PM MDT | Special Weather Statement | GJT | Montrose | 42 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GJT | Ouray | 48 min |
Nearby
Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.